Texas, 2023

Damaging Wind in Texas, July 12, 2023

July 12, 2023 · NWS MAF · 1 event in 1 county or zone

An inverted trough on the periphery of a ridge allowed for afternoon thunderstorms with localized strong to severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An inverted trough on the periphery of a ridge allowed for afternoon thunderstorms with localized strong to severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 12, 2:31 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 12, 2:31 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
331 PM CDT Wed Jul 12 2023

...New UPDATE...

.UPDATE...
Issued at 330 PM CDT Wed Jul 12 2023

Expanded thunderstorm coverage across the higher terrain further
eastward based on radar trends for the remainder of this
afternoon and evening.

&&

.SHORT TERM...
(This afternoon through Thursday night)
Issued at 130 PM CDT Wed Jul 12 2023

It was warm this morning, it will be hot this afternoon, and it
will once again be hot tomorrow as well. Current satellite shows
very little in the way of clouds over the region. This in
combination with slightly warmer 850 mb temperatures compared to
yesterday should propel us to our hottest day in July so far.
Current forecast has 109F this afternoon and that is also the
record for the day. Cumuli have not begun to develop over the
Davis Mtns or across SE New Mexico, but some convection is
expected across those areas this afternoon and into the evening.

Any activity that develops today quickly decays tonight. Low level
jet will be felt during the evening and some spots stay stuck with a
southerly, breezy wind tonight. Thus, temperatures struggle to
decrease overnight and settle in the upper 70s to low 80s for many
with only the higher elevation spots reaching the 60s. This will set
KMAF up for setting another record warm low tomorrow morning.
Afternoon highs on Thursday end up about the same as today, and if
you are lucky, a degree or two cooler in some spots. Best chance for
any rain will continue to be along a line from Eddy and Lea counties
southward across the Davis Mountains and towards the Presidio
Valley. Most, if not all, of the current heat products out through
Thursday will be extended into Friday with more details on that
found in the long term forecast.

&&

.LONG TERM...
(Friday through Tuesday)
Issued at 130 PM CDT Wed Jul 12 2023

Let's have the good news first. A cooling trend is in the offing
for the weekend. ECMWF ensemble SoT and EFT fields all point to a
decrease in the heat, and model ensembles of 850 hPa temperatures
agree. The cause for this decrease is a low over central Canada
wobbling southward over the Great Lakes states, thereby shifting
the mean long wave trough south across the Mississippi River
valley, with the nutshell being an ever-so-slight lowering in
thicknesses over the southern High Plains. This is supported as
well in the multi-model cluster analyses. And so the bad news...
temperatures are expected to fall all the way down to 5-10
degrees above normal, meaning that only a few locales will see
highs fall below the century mark. Overnight lows will remain
elevated due to breezy southerly winds beneath the nocturnal LLJ.
Then it gets worse. The ridge reasserts itself early next week.
Highs will increase back to around what they are now. And it looks
like this pattern will remain through the end of the extended and
perhaps into late into next week. The heat continues, and
headlines will likely be needed next week. Precip chances, such as
they are, will remain confined to areas west of the Pecos closer
to the elevated heat sources and adjacent plains.

For the morbidly curious, assuming Midland International Air and
Space Port stays above 100F through the forecast period, we will
be in a streak of 11 consecutive days above the century mark,
tying the climate record for 6th all time. 15 days is the record,
which was set last month. Yesterday's average high of 95F tied the
climate record for 4th warmest. Today, probably the same. The
record average warm high was 98F set on July 14th, 2020.

&&

.AVIATION...
(18Z TAFS)
Issued at 1156 AM CDT Wed Jul 12 2023

VFR remains for all sites for the TAF period. Winds will be
southerly with gusts occurring throughout the afternoon and into the
early evening. Showers and storms are likely to develop near CNM/HOB
and move near PEQ/INK by mid to late afternoon and for the evening.
However, not including mention on this issuance due to low
confidence.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               80 108  79 105 /  10  10   0   0
Carlsbad                 79 107  79 106 /  20  20  20  10
Dryden                   77 105  75 103 /   0   0   0   0
Fort Stockton            81 107  77 105 /  10  10  10   0
Guadalupe Pass           76  99  76 100 /  20  30  30  30
Hobbs                    77 104  77 102 /  20  20  10  10
Marfa                    67  99  66 100 /  20  40  20  20
Midland Intl Airport     80 107  79 104 /  10  10  10   0
Odessa                   81 108  80 104 /  10  10  10   0
Wink                     80 109  79 107 /  10  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Excessive Heat Warning until 9 PM CDT /8 PM MDT/ Friday for
     Davis Mountains-Guadalupe and Delaware Mountains.

     Heat Advisory until 9 PM CDT Friday for Andrews-Borden-Central
     Brewster County-Chinati Mountains-Chisos Basin-Davis
     Mountains Foothills-Dawson-Eastern Culberson County-Ector-
     Gaines-Glasscock-Howard-Loving-Lower Brewster County-Marfa
     Plateau-Martin-Midland-Pecos-Presidio Valley-Reagan-Reeves
     County Plains-Scurry-Terrell-Upton-Van Horn and Highway 54
     Corridor-Ward.

     Excessive Heat Warning until 9 PM CDT this evening for Crane-
     Mitchell-Winkler.

     Heat Advisory from 9 PM this evening to 9 PM CDT Friday for
     Crane-Mitchell-Winkler.

NM...Excessive Heat Warning until 8 PM MDT Friday for Guadalupe
     Mountains of Eddy County.

     Heat Advisory until 8 PM MDT Friday for Central Lea County-Eddy
     County Plains-Northern Lea County-Southern Lea County.

&&

SHORT TERM...93
LONG TERM....70
AVIATION...93
Hazardous weather outlook, Jul 12, 1:55 PM CST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
255 PM CDT Wed Jul 12 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-132000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
255 PM CDT Wed Jul 12 2023 /155 PM MDT Wed Jul 12 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

An Excessive Heat Warning is in effect for the Davis, Delaware, and
Guadalupe Mountains.

An Excessive Heat Warning is in effect through early evening for
Mitchell County.

A Heat Advisory is in effect for the rest of West Texas and
Southeast New Mexico.

Thunderstorms are possible this afternoon and tonight, mainly along
and west of the Pecos.  Any storms that do develop will be
accompanied by frequent lightning and gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

An Excessive Heat Warning is in effect through early Thursday
evening for the Davis, Delaware, and Guadalupe Mountains.

A Heat Advisory is in effect through early Thursday evening for the
rest of West Texas and Southeast New Mexico.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The Midland/Odessa radar (KMAF), 167 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Reeves

When
July 12, 3:45 PM CST to 3:50 PM CST
Where
Reeves County, 12.81 mi SSW of Riverton
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
31.590, -103.910

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1116625.